Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 17, 2003, 2:56 PM EDT for York County, City of Hampton, City of Poquoson, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 2:56 PM EDT (18:56 UTC)
- Expired
- Aug 17, 2003, 3:35 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Hampton, VA, City of Poquoson, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 58 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1663 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 171856
SVRAKQ
VAC199-650-735-171935-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF HAMPTON IN SOUTHEAST VIRGINIA
CITY OF POQUOSON IN SOUTHEAST VIRGINIA
YORK COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 335 PM EDT
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER POQUOSON...MOVING SOUTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MESSICK AROUND 305 PM...
LANGLEY AFB AROUND 315 PM...
LANGLEY VIEW AROUND 325 PM...
HALLWOOD...AND HAMPTON AROUND 335 PM...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS.
WINDS UP TO 60 MILES AN HOUR.
LAT...LON 3699 7627 3697 7638 3704 7645 3709 7645
3714 7651 3720 7643 3724 7637 3719 7635
3715 7630 3704 7625
$$
REILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:54 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 17, 2:54 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT SUN AUG 17 2003 SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR. .PRELIMINARY TEMPS/POPS... SBY 63 84 61 84 / 40 10 10 00 OXB 68 81 66 80 / 40 10 10 00 WAL 67 84 65 83 / 40 10 10 00 FVX 65 85 63 85 / 40 10 10 00 RIC 67 85 65 85 / 40 10 10 00 PTB 67 85 65 85 / 40 10 10 00 AKQ 66 85 64 85 / 40 10 10 00 PHF 69 83 67 83 / 40 10 10 00 ORF 73 80 71 81 / 40 10 10 00 ECG 71 83 69 83 / 40 10 10 00 .AKQ... .MD...NONE. .VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW POINT COMFORT. .NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032... CURRITUCK SND. 25
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 9 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY. ISOLATED SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND NORTHEAST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 17, 1:48 PM EDT, 1 hour 8 minutes before
VAZ063-064-072-171830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN AUG 17 2003
...STRONG THUNDERSTORM MOVING INTO HANOVER AND CAROLINE COUNTIES...
AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF EXIT 110 ALONG I 95...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR RUTHER
GLEN AT 155 PM...CEDAR FORK AT 200 PM...NOEL AT 205 PM...EXIT 104
ALONG I 95 AT 210 PM...OLIVER AT 215 PM...DOSWELL AT 220 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
ASHLAND...AYLETT...BEULAHVILLE...DAWN...EXIT 98 ALONG I
95...HANOVER...KING WILLIAM...KINGS
DOMINION...LADYSMITH...MANGOHICK...MANQUIN AND WEST POINT.
WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS.
&&
LAT...LON 3752 7685 3753 7695 3770 7724 3768 7739
3795 7774 3809 7756 3791 7721 3774 7702
3756 7676Special weather statement, Aug 17, 1:51 PM EDT, 1 hour 5 minutes before
VAZ063-064-072-171845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 151 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO CAROLINE AND HANOVER COUNTIES... AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EXTREME WESTERN CAROLINE COUNTY AND NORTHERN HANOVER COUNTY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL MOVE TO NEAR RUTHER GLEN AT 200 PM EDT...CEDAR FORK AT 205 PM EDT...HEWLETT AT 210 PM EDT...NOEL AT 215 PM EDT...EXIT 104 ALONG I 95 AT 225 PM EDT...DOSWELL AT 235 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...BEULAHVILLE...DAWN...EXIT 98 ALONG I 95...HANOVER...KINGS DOMINION...LADYSMITH AND MANGOHICK. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3812 7764 3798 7778 3765 7738 3786 7716
Special weather statement, Aug 17, 2:16 PM EDT, 40 minutes before
VAZ049-171900- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO... NATIONAL WEATHER SERVICE WAKEFIELD VA 216 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL... AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 2:16 PM EDT, 40 minutes before
VAZ049-171900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 216 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTIES... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL... AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 2:34 PM EDT, 22 minutes before
VAZ088-092>097-171930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 234 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA... AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN A LINE FROM 6 MILES SOUTH OF NEWPORT NEWS TO 16 MILES WEST OF WAKEFIELD...MOVING SOUTHEAST AT 15 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 240 PM EDT AND CHURCHLAND AROUND 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COURTLAND...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH AND WINDSOR. THE STORMS WILL ALSO MOVE INTO NORTHERN SUFFOLK AND CHESAPEAKE OVER THE NEXT HOUR. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL. FOSTER && LAT...LON 3707 7643 3700 7737 3668 7714 3677 7618
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Aug 16, 10:52 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Aug 16, 11:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 16, 11:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 17, 5:16 AM EDT | Special Marine Warning | AKQ | 59 min | |
| Aug 17, 5:16 AM EDT | Special Marine Warning | AKQ | 59 min | |
| Aug 17, 3:00 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 17, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Suffolk | 38 min |
| Aug 17, 3:31 PM EDT | Flash Flood Warning | AKQ | City of Poquoson | 89 min |
| Aug 17, 3:50 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 30 min |
| Aug 17, 4:00 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 17, 4:26 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 19 min |
| Aug 17, 4:32 PM EDT | Special Marine Warning | AKQ | 88 min | |
| Aug 17, 4:32 PM EDT | Special Marine Warning | AKQ | 88 min | |
| Aug 17, 4:47 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.